Very recently, my 28 year old son, who has Shone's Complex and has been using warfarin for 24 years, was told the rules had changed when having minor(ish) surgery. In this case it was a defibrillator battery replacement, his second such surgery. He was told not to change his warfarin dosage as it would put him at high risk for stroke.
Here are the details.
At his 2 day pre op, his INR was 2.9. Joe, my son, suggested that he stop or lower his dose. He was told 'no'. Risk of stroke was too high. When he came in for surgery 2 days later, his INR was over 3 (Target for him is 2.5/3.5.). The doctor had requested that the INR be under 2.5 for the surgery. The hospital nurse said that they were following this new procedure, a procedure that did not exist when Joe had the same surgery 5 years ago.
Plasma was used to bring the INR down and the surgery was performed. Of course the INR zoomed back to normal soon after. Joe developed a sizable hematoma which began to seep from the wound at a steady rate. He skipped one dose and took low doses for two additional days and resumed normal dosage for two days before we went to emergency. His INR was 1.7 that day. He had three holes in his incision and was seeping the old blood steadily.
This led to a clean up surgery. He went off dose, doctor's order, for two days and was at a 1.7 when he went in for the surgery. The anticipated one hour for the surgery became over two hours, as they could not stem the bleeding completely. The surgeon cauterized and the bleeding continued.
Has it become a universal standard procedure to continue same dosage warfarin prior to such surgeries? Does prolonged use of warfarin create its own unique set of problems? Can you point me to some long term usage studies of the use of warfarin....25-50 years of usage?
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.